Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

The Hankel power sum matrix inverse and the Bernoulli continued fraction


Author: J. S. Frame
Journal: Math. Comp. 33 (1979), 815-826
MSC: Primary 65F30
MathSciNet review: 521297
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The $ m \times m$ Hankel power sum matrix $ W = V{V^T}$ (where V is the $ m \times n$ Vandermonde matrix) has (i, j)-entry $ {S_{i + j - 2}}(n)$, where $ {S_p}(n) = \Sigma _{k = 1}^n{k^p}$. In solving a statistical problem on curve fitting it was required to determine $ f(m)$ so that for $ n > f(m)$ all eigenvalues of $ {W^{ - 1}}$ would be less than 1. It is proved, after calcu lating $ {W^{ - 1}}$ by first factoring W into easily invertible factors, that $ f(m) = (13{m^2} - 5)/8$ suffices. As by-products of the proof, close approximations are given for the Hilbert determinant, and a convergent continued fraction with mth partial denominator $ {m^{ - 1}} + {(m + 1)^{ - 1}}$ is found for the divergent Bernoulli number series $ \Sigma {B_{2k}}{(2x)^{2k}}$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65F30

Retrieve articles in all journals with MSC: 65F30


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1979-0521297-0
PII: S 0025-5718(1979)0521297-0
Article copyright: © Copyright 1979 American Mathematical Society